Arizona, 2009

Flash Flood and Hail in Arizona, July 3, 2009

July 3, 2009 · NWS VEF · 3 events in 1 county or zone

A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 3:20 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 3:20 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 AM PDT FRI JUL 3 2009

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE SEEN ONCE AGAIN ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY BEFORE DRIER CONDITIONS
MOVE INTO THE AREA ON SATURDAY AND SUNDAY. THE DRIER CONDITIONS WILL
THEN CONTINUE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE
NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE HOLIDAY WEEKEND.
&&

.SHORT TERM...ISOLATED THUNDERSTORMS HAVE CONTINUED OVERNIGHT
AS OUTFLOW BOUNDARIES INTERACT WITH EACH OTHER/HIGHER TERRAIN TO
PRODUCE GOOD LIFT. EXPECT ISOLATED ACTIVITY TO CONTINUE INTO THE
DAYLIGHT HOURS AND THEN INCREASE ACROSS THE EASTERN PORTION OF THE
CWA DURING THE DAY AS BEST DYNAMICS CONTINUE MAINLY TO THE EAST OF A
NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. TO THE WEST
OF THIS LINE A SLOW DRYING WILL BE SEEN DURING THE DAY WITH MORE
STABLE CONDITIONS MOVING OVER THE AREA. SIMILAR TO THURSDAY...
TODAYS CONVECTION WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY
RAIN...GUSTY WINDS...AND HAIL. HOWEVER...AREAL EXTEND OF THE
ACTIVITY DOES NOT WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH BUT
WILL NEED TO BE CLOSELY MONITORED. THE SOUTHERLY FLOW BRINGING THE
MOISTURE INTO THE EASTERN PORTIONS WILL BE TURNING MORE SOUTHWEST ON
SATURDAY WITH THE DRIER CONDITIONS EXPERIENCED IN THE WESTERN
SECTIONS BEGINS TO MOVE FURTHER EAST. BY SATURDAY AFTERNOON
THUNDERSTORMS SHOULD BE CONFINED TO THE EASTERN PORTIONS OF LINCOLN
AND MOHAVE COUNTY. FURTHER DRYING ON SUNDAY AS SOUTHWEST FLOW ALOFT
CONTINUES IN RESPONSE TO A SHORT WAVE TROUGH MOVING INTO THE PACNW.
THIS WILL RESULT IN PUSHING THE MOISTURE/THUNDERSTORMS TO THE EAST
OF THE CWA. TEMPERATURES WILL WARM TODAY AND THEN CONTINUE NEAR TO
SLIGHTLY ABOVE NORMAL THROUGH THE REMAINDER OF THE WEEKEND.

.LONG TERM...LITTLE CHANGE TO THE FORECAST FOR THE PERIOD MONDAY
THROUGH THURSDAY AS A BROAD UPPER LOW OFF THE PACNW COAST IS
FORECAST TO DOMINATE THE WEATHER ACROSS THE WESTERN STATES. THIS
TROUGH WILL KEEP GENERALLY DRY WEST TO SOUTHWEST FLOW ACROSS THE
AREA THROUGH THE PERIOD. HOWEVER THE TROUGH IS EXPECTED TO DEEPEN ON
WEDNESDAY RESULTING IN LOWERING HEIGHTS/THICKNESS ACROSS THE CWA.
THIS SCENARIO WILL ALLOW FOR ABOVE NORMAL TEMPERATURES MONDAY AND
TUESDAY...THEN COOLING WEDNESDAY AND THURSDAY. IN ADDITION...LOCAL
GUSTY AFTERNOON WINDS MAY DEVELOP BY THE MIDDLE OF THE WEEK AS THE
TROUGH DEEPENS.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED MAINLY
EAST OF KLAS THROUGH 18Z THEN FORMING OVER THE LOCAL MOUNTAINS BY
20Z AND THEN CONTINUING THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE
SCT AOA 8K FT WITH BKN LAYERS AOA 12K FT AS THUNDERSTORMS FORM.
SCATTERED THUNDERSTORMS ALSO EXPECTED ALONG THE PEACH SPRING AND
MORMON MESA CORRIDORS MAINLY BETWEEN 18Z FRIDAY AND 03Z SATURDAY.
LIGHT WINDS AT THE TERMINAL THEN BECOMING SOUTHWEST AROUND 10KTS
AFTER 20Z...BUT POSSIBLY GUSTY AND ERRATIC NEAR ANY SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED THROUGH 18Z MAINLY EAST
OF KLAS...THEN SCATTERED THUNDERSTORMS EXPECTED MAINLY EAST OF A
NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z
SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN CLOUDS AOA
12K FT AFT 20Z AS THUNDERSTORMS FORM. WEST OF THE ABOVE MENTIONED
LINE TO BE FEW-SCT CLOUDS AOA 12K FT. WINDS SHOULD REMAIN BELOW
12KTS AWAY FROM THUNDERSTORMS...BUT GUSTS TO OVER 40KTS POSSIBLE
NEAR STORMS.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 2, 3:19 PM MST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT THU JUL 2 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-031330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
319 PM PDT THU JUL 2 2009 /319 PM MST THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT.
GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS WITH STORMS THROUGH THIS EVENING. IN
AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE
IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO
BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS
EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE
CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE
PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS.

NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH
WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END
THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STACHELSKI

The radar

The Las Vegas radar (KESX), 63 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Flash Flood, Mohave

When
July 3, 4:45 AM MST to 5:15 AM MST
Where
Mohave County, Dolan Spgs to 4.54 mi WSW of Dolan Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.620, -114.200

Flash flooding washed rocks across a few roads.

Hail, Mohave

When
July 3, 5:22 PM MST to 5:25 PM MST
Where
Mohave County, Kingman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -114.050

Heavy Rain, Mohave

When
July 3, 6:25 PM MST
Where
Mohave County, 2.23 mi SSE of (Igm)mojave Co Arpt
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
35.199, -113.919

A rollover accident on Interstate 40 at mile marker 58.5 killed one man (indirect fatality). Rain and wet roads were contributing factors.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Mohave2009-07-03MaleVehicle/Towed TrailerIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169711, 169712, 175952.